North Carolina, 2011

Damaging Wind in North Carolina, September 30, 2011

September 30, 2011 · NWS ILM · 1 event in 1 county or zone

A solid line of thunderstorms moved across the eastern Carolinas during the evening. One thunderstorm in this line did produce wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A solid line of thunderstorms moved across the eastern Carolinas during the evening. One thunderstorm in this line did produce wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 30, 6:25 PM EST, 20 minutes earlier.

Area forecast discussion, Sep 30, 6:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
725 PM EDT FRI SEP 30 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING. COOL
AND DRY CANADIAN AIR MASS WILL FOLLOW FOR THE WEEKEND AND EXTEND
INTO EARLY NEXT WEEK. TEMPERATURES COULD APPROACH RECORD LOWS THIS
WEEKEND. THE CENTER OF THE CANADIAN HIGH WILL MOVE NORTH OF THE AREA
TUESDAY AND WEDNESDAY...WITH TEMPERATURES AND HUMIDITY MODERATING
THE LATTER HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 7:25 PM FRIDAY...THE COLD FRONT IS NOW EASILY IDENTIFIED BY
THE NEARLY SOLID LINE OF SHOWERS AND THUNDERSTORMS. THE LINE
CURRENTLY 2/3RD OF THE WAY ACROSS THE ILM CWA...WILL CONTINUE TO
MAKE EXCELLENT EASTWARD PROGRESS....REACHING AND MOVING OFF THE
COASTS AROUND 900PM FOR THE ILM SC COUNTIES...AND AROUND 1030-1100PM
FOR THE ILM NC COUNTIES. COLD AIR ADVECTION AND DRIER AIR IE.
ADVECTION OF LOWER DEWPOINTS...WILL IMMEDIATELY FOLLOW THE CFP.
CLEARING SKIES WILL ALSO IMMEDIATELY FOLLOW THE CFP AS SEEN VIA SAT
IMAGERY TRENDS/LOOPS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...A CUTOFF UPPER LOW WILL CIRCULATE AROUND THE
MID-ATLANTIC REGION THIS WEEKEND. STRONG COLD ADVECTION WILL
DEVELOP BEHIND TONIGHT'S COLD FRONT AND PLUNGE TEMPERATURES DOWN
TO LEVELS WE HAVE NOT SEEN SINCE SPRING. 850 MB TEMPS BOTTOM OUT
AROUND +2C BY 18Z, THEN REMAIN IN THE +3 TO +6C RANGE THROUGH
SUNDAY NIGHT. THIS IS SIGNIFICANTLY COLDER THAN THE 14-15 DEGREE C
850 MB READINGS WE'VE ENJOYED THE PAST COUPLE OF DAYS. SURFACE
DEWPOINTS PLUNGING INTO THE UPPER 30S WILL STILL GENERATE A FEW
SHALLOW CUMULUS AT THE TOP OF THE DAYTIME MIXED LAYER, ABOUT
5000-6000 FT HIGH BOTH DAYS, BUT WARMER TEMPERATURES IN THE
SUBSIDENCE INVERSION ALOFT SHOULD CAP OFF THESE CLOUDS BEFORE ANY
DEEPER CONVECTION DEVELOP.

HIGH TEMPERATURES BOTH DAYS SHOULD REACH THE UPPER 60S UNDER NEAR-
FULL SUNSHINE. A BREEZE WILL REMAIN IN PLACE SATURDAY NIGHT (WHEN
THE AIRMASS IS COLDEST IN THE LOWEST 5000 FT) BUT WINDS MAY
DIMINISH IN SPEED SUNDAY NIGHT WITH A WEAKER GRADIENT AND WARMER
LOW-LEVEL THERMAL PROFILES IN PLACE. LOWS BOTH NIGHTS SHOULD
RANGE THROUGH THE LOWER 40S WITH SOME MID 40S NEAR THE COAST.

RECORD LOWS......OCT 2......OCT 3

WILMINGTON.....44*/1876....39 /1974
FLORENCE.......41 /1966....38 /1974
MYRTLE BEACH...47*/1992....46*/2003

* INDICATES OUR FORECAST TIES OR BREAKS A RECORD

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...IMPRESSIVE UPPER VORTEX STILL SPINNING OVER VA
ON MONDAY. ASSOC COLD AIR ALOFT WILL LEAD TO FLAT CU IN DAYTIME
HEATING...HEATING THAT WILL BE OFFSET BY CAA TO KEEP HIGHS A
CATEGORY BELOW CLIMO. MONDAY NIGHTS LOW TEMPS SHOULD STAY FAIRLY
CLOSE TO 50...MOS GUIDANCE STARTING TO SHOW A BIAS TOWARDS CLIMO AND
IS LIKELY TOO WARM. SOME TIMING DIFFERENCES IN GUIDANCE WITH RESPECT
TO HOW QUICKLY THE LARGE UPPER LOW BEGINS TO LIFT OUT AND PROGRESS
EASTWARD. TAKING A MEDIAN SOLUTION BETWEEN GFS/EC/CANADIAN PUTS THE
LOW SOMEWHERE BETWEEN THE NATIONS CAPITAL AND EASTERN PA. THERE WILL
STILL BE A NORTHERLY COMPONENT TO FLOW THROUGH MUCH OF THE LAYER BUT
LL THERMAL TROUGH ALREADY EAST OF THE REGION SO THE SENSE OF CAA
WILL BE QUITE WEAK AND TEMPERATURES SHOULD START TO RISE BACK
TOWARDS BUT STILL SHY OF NORMAL (AGAIN DEPENDING ON THE SPEED OF
SYSTEMS ALOFT). MEANWHILE A LARGE AND HIGH AMPLITUDE UPPER RIDGE
WILL BUILD OVER THE MIDDLE OF THE COUNTRY. THIS FEATURE WILL
EVENTUALLY SPREAD EAST LATE IN THE PERIOD KEEPING THE AREA DRY AND
MORE SEASONABLE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 00Z...HIGH CONFIDENCE IN VFR THROUGH THE VALID PERIOD OTHER
THAN TEMPO RESTRICTIONS IN CONVECTION TONIGHT.

IDENTIFICATION OF THE COLD FRONT IS QUITE EASY TONIGHT BY THE SOLID
LINE OF CONVECTION...SQUALL LINE...ORIENTED N/S ALONG THE FRONT.
THIS LINE NOT ONLY REPRESENTS THE ONLY RAIN...BUT ALSO THE ONLY
CLOUDS...AND A SIGNIFICANT WIND SHIFT AS WELL. FRONT IS THROUGH
FLO/LBT...SO IMPROVING SKY CONDITIONS WITH SKC EXPECTED. BASED OFF
THE WIDESPREAD IFR VSBYS UPSTREAM...HAVE INCLUDED TEMPO IFR AT
ILM/CRE/MYR WITH THE FRONT ALONG WITH GUSTY AND VARIABLE WINDS. ONCE
THE FRONT MOVES OFFSHORE...SKY CONDITIONS WILL RAPIDLY IMPROVE TO
SKC. ALL TERMINALS WILL CONTINUE TO SEE ELEVATED WINDS FROM THE NW
AS STRONG CAA DEVELOPS OVERNIGHT.

VFR WITH STRONG NW WINDS GUSTING OVER 20 KTS ON SATURDAY. VERY COLD
TEMPS ALOFT WILL CONTRIBUTE TO SHALLOW DIURNAL CU...BUT NO CIGS
ANTICIPATED.

EXTENDED OUTLOOK...VFR...WITH GUSTY NW WINDS SUNDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 7:25 PM FRIDAY...TIGHTENED SFC PRESSURE GRADIENT AND PATTERN
TO YIELD SW 15-20 KT WINDS LEADING UP TO THE COLD FRONT. THE FRONT
SHOULD BE THROUGH THE COASTAL WATERS AND INTO THE OFFSHORE WATERS BY
MIDNIGHT...WITH WINDS VEERING TO THE NW AND FURTHER INCREASING TO
SCA CRITERIA DUE TO THE TIGHTENED GRADIENT AND COLD AIR ADVECTION
ACROSS THOSE WARM SSTS. WIND DRIVEN WAVES WILL DOMINATE THE
SIGNIFICANT SEAS...WITH A 2 TO 4 FT RANGE. THE SHALLOW WATERS OFF
CAPE FEAR WILL LIKELY OBSERVE 5 FOOTERS LATER TONIGHT.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...STRONG NORTHWEST WINDS BEHIND TONIGHT'S FRONT
WILL CONTINUE THROUGH SATURDAY AS THE COLDEST AIRMASS IN FIVE
MONTHS BLOWS INTO THE REGION. AIR TEMPERATURES WILL FALL INTO THE
50S ACROSS MOST OF THE COASTAL WATERS. WITH WATER TEMPERATURES
STILL IN THE UPPER 70S TO AROUND 80, TREMENDOUS SENSIBLE HEAT
TRANSFER OFF THE WATER WILL AID IN DESTABILIZING THE LOWER
ATMOSPHERE WITH LOTS OF MOMENTUM TRANSFER EXPECTED FROM ALOFT.
THIS WILL ALMOST ENSURE WIND SPEEDS WILL REMAIN AT SMALL CRAFT
ADVISORY CRITERIA INTO SATURDAY MORNING. THE GRADIENT BECOMES LESS
IMPRESSIVE SATURDAY AFTERNOON THROUGH SUNDAY NIGHT, ALTHOUGH
SHORT-LIVED NOCTURNAL SURGES ARE POSSIBLE BOTH NIGHTS.

SEAS SATURDAY WILL MAINLY CONSIST OF SHORT PERIOD WIND WAVES IN
THE OFFSHORE FLOW. HOWEVER LATE SATURDAY NIGHT AND ESPECIALLY
SUNDAY WE NOTE AN INCREASING EAST-SOUTHEASTERLY 12-13 SECOND SWELL
FROM HURRICANE OPHELIA WELL OFFSHORE. THIS WILL CAUSE AN INCREASE
IN NEARSHORE SEAS AS OFFSHORE WINDS CONTINUE.

LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 PM FRIDAY...MOST OF THE LONG TERM WILL LIKELY BE
CHARACTERIZED BY A NORTHERLY WIND COMPONENT AS LARGE HIGH PRESSURE
BUILDS IN FROM THE NORTH. GRANTED THIS FLOW WILL START OFF AS
NORTHWESTERLY ON MONDAY AND VEER AS THE PERIOD WEARS ON DUE TO THE
EASTWARD PROGRESSION OF THE HIGH ACROSS THE NORTHEASTERN AND MID
ATLANTIC STATES. FOR THE MOST PART WIND SPEEDS WILL BE FAIRLY
TYPICAL AND FALL INTO THE 10KT OR 10 TO 15KT REALM. A POSSIBLE
EXCEPTION IS ON WEDNESDAY AT WHICH TIME A WEAK WEDGING SCENARIO
COULD TIGHTEN THE GRADIENT SLIGHTLY AND MAKE FOR A SOLID 15KT. SEAS
IN THE 2 TO 3 FT RANGE COMPRISED OF A SHORT PERIOD WIND WAVE AND AN
EASTERLY SWELL. SHOULD THE AFOREMENTIONED LATE-PERIOD WIND INCREASE
OCCUR THEN A 2 TO 4 FT RANGE SHOULD OPEN UP.

&&

.TIDES/COASTAL FLOODING...
AS OF 3 PM FRIDAY...THE CAPE FEAR RIVER IN DOWNTOWN WILMINGTON
REACHED 5.83 FEET MLLW WITH MORE MINOR COASTAL FLOODING IMPACTS
NOTED EARLY THIS AFTERNOON. AS THE NEW MOON IS NOW A COUPLE OF DAYS
BEHIND US TIDE LEVELS WILL FALL WITH THE DAYTIME HIGH TIDES THE
NEXT COUPLE OF DAYS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO NOON EDT
     SATURDAY FOR AMZ250-252-254-256.

&&

SYNOPSIS...TRA
NEAR TERM...DCH
SHORT TERM...TRA
LONG TERM...MBB
AVIATION...JDW
TIDES/COASTAL FLOODING...TRA
Hazardous weather outlook, Sep 30, 2:51 PM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
351 PM EDT FRI SEP 30 2011

AMZ250-252-254-256-011000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
351 PM EDT FRI SEP 30 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT. SHOWERS AND A FEW
THUNDERSTORMS THIS EVENING COULD PRODUCE STRONG WIND GUSTS. ACTIVITY
SHOULD WRAP UP BY 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH NOON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ039-055-056-011000-
WILLIAMSBURG-INLAND GEORGETOWN-COASTAL GEORGETOWN-
351 PM EDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-011000-
INLAND NEW HANOVER-
351 PM EDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS LATE THIS AFTERNOON OR EARLY THIS
EVENING COULD PRODUCE STRONG WIND GUSTS. ACTIVITY SHOULD WRAP UP
BEFORE 9 OR 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CAPE FEAR RIVER IN DOWNTOWN WILMINGTON MAY REACH NEAR 5.50 FT
MLLW AROUND THE TIME OF HIGH TIDE EARLY SATURDAY AFTERNOON. MINOR
COASTAL FLOODING MAY AFFECT LOW LYING AREAS NEAR THE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-053-054-011000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-INLAND HORRY-COASTAL HORRY-
351 PM EDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS LATE THIS AFTERNOON OR EARLY THIS
EVENING COULD PRODUCE STRONG WIND GUSTS. ACTIVITY SHOULD WRAP UP
BEFORE 9 OR 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Special weather statement, Sep 30, 4:49 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
549 PM EDT FRI SEP 30 2011

NCZ087-SCZ024-302245-
DILLON-ROBESON-
549 PM EDT FRI SEP 30 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS DILLON AND ROBESON COUNTIES
THROUGH 645 PM EDT...

AT 549 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WAKULLA TO MINTURN...OR ALONG A LINE EXTENDING
FROM RED SPRINGS TO 7 MILES NORTHWEST OF DILLON...MOVING EAST AT 40
MPH.

SOME LOCATIONS IMPACTED INCLUDE DILLON...LUMBERTON...RED SPRINGS...
ALMA...BARKER TEN MILE...BINGHAM...BUIE...ELROD...FAIRMONT...HAMER...
LITTLE ROCK AND MINTURN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3490 7893 3482 7889 3439 7915 3439 7958
      3449 7953 3484 7927 3484 7919 3492 7909
      3495 7901
TIME...MOT...LOC 2149Z 270DEG 33KT 3477 7921 3447 7943

BACON
Special weather statement, Sep 30, 4:50 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
550 PM EDT FRI SEP 30 2011

SCZ024-032-033-302245-
DILLON-FLORENCE-MARION-
550 PM EDT FRI SEP 30 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS FLORENCE...MARION AND
DILLON COUNTIES THROUGH 645 PM EDT...

AT 550 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SARDIS...OR ABOUT 12 MILES SOUTHWEST OF FLORENCE...MOVING NORTHEAST
AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE FLORENCE...MARION...BLUE BRICK...
CARTERSVILLE...CLAUSSEN...EFFINGHAM...EVERGREEN...LATTA...MARS
BLUFF...NEW HOPE...QUINBY AND SARDIS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3439 7944 3409 7935 3391 7994 3395 7997
      3399 7990 3401 7993 3402 7997 3407 8003
      3407 8005 3409 8006
TIME...MOT...LOC 2150Z 245DEG 28KT 3403 7989

BACON
Special weather statement, Sep 30, 5:29 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT FRI SEP 30 2011

NCZ087-096-099-SCZ024-033-053-302300-
BLADEN-COLUMBUS-DILLON-INLAND HORRY-MARION-ROBESON-
629 PM EDT FRI SEP 30 2011

...LONG LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS
HORRY...MARION...DILLON...BLADEN...COLUMBUS AND ROBESON COUNTIES
THROUGH 700 PM EDT...

AT 628 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. PAULS TO RAINS...OR
ALONG A LINE EXTENDING FROM 10 MILES EAST OF RED SPRINGS TO 7 MILES
SOUTHEAST OF MARION...MOVING EAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...LUMBERTON...MARION...
MULLINS...WHITEVILLE...ABBOTTSBURG...ALLSBROOK...AMMON...BARKER TEN
MILE...BARNESVILLE...BAYBORO AND BLADENBORO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

MINIMAL LIGHTNING IS OCCURRING WITH THESE STORMS SO THE RAIN AND
WIND WILL ARRIVE WITH LITTLE WARNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3484 7890 3485 7882 3486 7850 3484 7848
      3398 7885 3393 7947 3394 7948 3395 7949
      3396 7948 3399 7951 3487 7904 3487 7892
TIME...MOT...LOC 2228Z 270DEG 25KT 3478 7897 3409 7931

BACON
Special weather statement, Sep 30, 6:09 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
709 PM EDT FRI SEP 30 2011

NCZ096-099-105-109-010000-
BLADEN-COLUMBUS-INLAND BRUNSWICK-INLAND PENDER-
709 PM EDT FRI SEP 30 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...PENDER...BLADEN
AND COLUMBUS COUNTIES THROUGH 800 PM EDT...

AT 708 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSKIN TO CERRO GORDO...OR
ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF ELIZABETHTOWN TO 13
MILES WEST OF WHITEVILLE...MOVING EAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...WHITEVILLE...
ABBOTTSBURG...BLADENBORO...CARVERS...CHADBOURN...CHERRY GROVE...
CLARENDON...COUNCIL...CRUSOE ISLAND...ELKTON AND EMERSON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

GUSTY WINDS ARE MOVING OUT AHEAD OF THESE STORMS AND MAY ARRIVE WITH
LITTLE WARNING IN SOME AREAS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3477 7840 3470 7836 3467 7832 3461 7831
      3457 7825 3471 7812 3470 7804 3409 7838
      3419 7894 3426 7902 3446 7891 3450 7885
      3455 7886 3482 7871
TIME...MOT...LOC 2308Z 282DEG 28KT 3472 7865 3427 7890

BACON
Special weather statement, Sep 30, 6:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
712 PM EDT FRI SEP 30 2011

SCZ033-053-054-010015-
COASTAL HORRY-INLAND HORRY-MARION-
712 PM EDT FRI SEP 30 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY AND MARION COUNTIES
THROUGH 815 PM EDT...

AT 712 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF GREEN SEA
TO PEE DEE CROSSROADS...OR ALONG A LINE EXTENDING FROM 14 MILES EAST
OF MULLINS TO 9 MILES WEST OF CONWAY...MOVING EAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...LITTLE RIVER...NORTH MYRTLE
BEACH...RED HILL...ADRIAN...ALLSBROOK...BAYBORO...BROOKSVILLE...
DONGOLA...GORETOWN...GREEN SEA AND HAMMOND.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

GUSTY WINDS ARE MOVING OUT AHEAD OF THESE STORMS AND MAY ARRIVE WITH
LITTLE WARNING IN SOME AREAS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3373 7929 3380 7933 3429 7906 3391 7861
      3382 7866 3379 7872 3373 7881
TIME...MOT...LOC 2312Z 270DEG 28KT 3420 7898 3382 7919

BACON

The radar

The Wilmington radar (KLTX), 40 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
September 30, 6:45 PM EST to 6:46 PM EST
Where
Columbus County, 1.86 mi NNE of Bolton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.344, -78.405

The roof was torn off a storage shed made of concrete blocks. A second storage building had a plywood panel torn off the exterior wall. A large limb from a pecan tree was reported down. The damage occurred on Blacksmith Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348878.